Alert archive / Florida / Small Craft Advisories in 2017

Small Craft Advisory 37, NWS Key West, FL

August 20, 2017

NWS Key West, FL issued this small craft advisory at Aug 20, 2017, 4:32 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2017, 4:32 PM EDT (20:32 UTC)
Expired
Aug 21, 2017, 10:20 AM EDT
In force
18 hr
Issued by
NWS Key West, FL

The text

As transmitted.

341 
WHUS72 KKEY 202032
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
432 PM EDT SUN AUG 20 2017

GMZ052>055-072>075-210445-
/O.NEW.KKEY.SC.Y.0037.170820T2032Z-170821T0900Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
432 PM EDT SUN AUG 20 2017

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE STRAITS OF FLORIDA TONIGHT. 

* WINDS...EAST WINDS OF 15 TO 20 KNOTS WILL INCREASE TO NEAR 20
  KNOTS TONIGHT. 

* WAVES/SEAS...SEAS OF 3 TO 5 FEET BEYOND THE REEF WILL BUILD TO 4
  TO 7 FEET WITH THE HIGHEST IN THE GULF STREAM. 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$

APA
3 follow-up statements
208 
WHUS72 KKEY 210224
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1024 PM EDT SUN AUG 20 2017

GMZ052>055-072>075-210900-
/O.CON.KKEY.SC.Y.0037.000000T0000Z-170821T0900Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1024 PM EDT SUN AUG 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...EAST WINDS OF 15 TO 20 KNOTS WILL INCREASE TO NEAR 20 
  KNOTS TONIGHT. 

* WAVES/SEAS...SEAS BEYOND THE REEF WILL BUILD TO 4 TO 7 
  FEET...WITH THE HIGHEST IN THE GULF STREAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
781 
WHUS72 KKEY 210809
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
409 AM EDT MON AUG 21 2017

GMZ052>055-072>075-211500-
/O.EXT.KKEY.SC.Y.0037.000000T0000Z-170821T1500Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
409 AM EDT MON AUG 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL THIS MORNING...

* WINDS...EAST WINDS OF NEAR 20 KNOTS WILL DECREASE TO 15 TO 20
  KNOTS LATE THIS AFTERNOON.

* WAVES/SEAS...SEAS BEYOND THE REEF WILL BUILD TO 4 TO 7 FEET... 
  WITH THE HIGHEST IN THE GULF STREAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$

BWC
911 
WHUS72 KKEY 211420
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1020 AM EDT MON AUG 21 2017


GMZ052>055-072>075-211530-
/O.CAN.KKEY.SC.Y.0037.000000T0000Z-170821T1500Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1020 AM EDT MON AUG 21 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR THE STRAITS OF FLORIDA.

HOWEVER, EAST WINDS OF 15 TO 20 KNOTS WITH OCCASIONAL GUSTS TO 25
KNOTS CAN BE EXPECTED, HENCE, A SMALL CRAFT SHOULD EXERCISE 
CAUTION HEADLINE WILL BE CARRIED.

$$


APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Aug 20, 2:48 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 20, 2:48 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Key West FL
248 PM EDT Sun Aug 20 2017

.DISCUSSION...
.CURRENTLY...
Under variably cloudy skies, temperatures range from the upper 80s
to near 90 degrees along the Florida Keys. Meanwhile, local radars
are detecting widely scattered showers and a few thunderstorms on
the waters south of the island chain, with only isolated showers
along and north of the Florida Keys. Surface wise, a weak tropical
wave is located on the western half of our county warning area
with high pressure to the north. Winds are mostly east at 10 to 15
knots across our marine district.

&&

.SHORT TERM...(Tonight through Wednesday night)
In wake of the weak tropical wave, some drier air will filter into
our region through Monday, before moisture and low level
confluence increases with an approaching tropical wave thereafter.
Therefore, outside of isolated pops on Monday, the decelerating
second tropical wave will become nearly stationary somewhat in the
extreme southeast Gulf of Mexico. Hence, this will prompt
increasing chance pops to be retained through the period.

&&

.LONG TERM...(Thursday through Sunday)
See no reason to stray from middle of the road chance pops with
high temperatures in the lower 90s and overnight lows in the lower
to mid 80s away from any possible downpours.

&&

.MARINE...
A wind surge will overspread our entire marine district, hence, a
Small Craft Advisory will be in effect for the Straits of Florida
and an Exercise Caution headline elsewhere tonight. Winds will
slacken slightly by Monday afternoon before another minor increase
affects our coastal waters late Monday. Beginning Tuesday
afternoon and likely persisting through the balance of this week,
light to gentle southeast to south winds will prevail.

&&

.AVIATION...
Scattered showers and a few thunderstorms will persist through early
this evening. Will keep VCSH in the TAFs through 00Z. The potential
exists for a brief periods of wind gusts 20-25 knots, visibilities
of 2-4 miles, and MVFR ceilings if heavier showers impact the
terminals. The atmosphere will dry out later for tonight and Monday
resulting in much less coverage of showers during this period.
Generally expect VFR conditions outside of shower activity with
winds east around 10 knots with occasional gusts up to 20 knots.

&&

.CLIMATE...
In 1963, the daily record low temperature of 69 degrees was
recorded in Key West. Temperature records have been kept since
1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory in effect for GMZ052>055-072>075.

&&

Public/Marine/Fire...APA
Aviation/Nowcasts....MM
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 20, 4:32 AM EDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Key West FL
432 AM EDT Sun Aug 20 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-210845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
432 AM EDT Sun Aug 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will impact the Florida Keys, including
the near and off shore waters surrounding the Keys Island Chain
today through this evening. The primary thunderstorm hazards are
wind gusts near 40 mph and cloud to surface lightning strikes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters surrounding the island
chain Monday night through Saturday. The primary thunderstorm
hazard will be cloud to surface lightning strikes.

A Small Craft Advisory may be required for the coastal waters of
the Florida Straits Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BWC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:34 PM EDTSpecial Marine WarningKEY56 min
Aug 19, 8:38 PM EDTSpecial Weather StatementKEY37 min
Aug 19, 9:01 PM EDTSpecial Marine WarningKEY59 min
Aug 20, 6:33 PM EDTSpecial Marine WarningKEY27 min

Nearby

Small Craft Advisories in Florida, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.